Alert archive / California / Red Flag Warnings in 2008
Red Flag Warning 32, NWS Los Angeles, CA
NWS Los Angeles, CA issued this red flag warning at Nov 13, 2008, 9:38 AM PST for Los Angeles County, California. It took effect at Nov 13, 2008, 7:22 PM PST. It was in force for 3 days. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 13, 2008, 9:38 AM PST (17:38 UTC)
- In effect from
- Nov 13, 2008, 7:22 PM PST
- Expired
- Nov 16, 2008, 10:00 PM PST
- In force
- 3 days
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this red flag warning went out at Nov 13, 4:15 AM PST, 5 hours 23 minutes earlier.
Area forecast discussion, Nov 13, 4:15 AM PST, 5 hours 23 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 415 AM PST THU NOV 13 2008 .SHORT TERM...(TODAY-SATURDAY) THIS HAS BEEN A CHALLENGING FORECAST TO SAY THE LEAST THIS MORNING. UPPER LVL HIGH CONTINUES TO STAY PARKED OFF THE CALIFORNIA COAST. VARIABLE HIGH CLOUDS WILL CONTINUE TO STREAM ACROSS THE AREA AROUND THE HIGH TODAY. NAM/WRF GUIDANCE HAS DONE A GOOD JOB WITH FORECASTING THE SFC GRADS BETWEEN LAX-BFL AND SBA-BFL. CURRENTLY -7.1MB AND -7.3 RESPECTIVELY. WITH THESE TIGHT PRESSURE GRADIENTS...USUALLY CONFIDENT WITH STRONG AND GUSTY WINDS ACROSS PORTIONS OF THE SANTA YNEZ RANGE...ESPECIALLY ABOVE THE HILLS OF MONTECITO AND THROUGH THE I-5 CORRIDOR. SURPRISINGLY...WINDS HAVE BEEN QUITE DISAPPOINTING SO FAR THIS MORNING. HOWEVER...WITH THESE GRADIENTS...HOPING THAT WINDS WILL MIX DOWN TO THE SURFACE SOON. ONCE THAT OCCURS...GOOD CONFIDENCE THAT STRONG WINDS WILL CONTINUE TO AFFECT THE SANTA BARBARA COUNTY MOUNTAINS THROUGH TODAY AND INTO THE OVERNIGHT HOURS. AT THIS TIME...NOT MUCH CONFIDENCE FOR HIGH WIND WARNING CRITERIA FOR THE SANTA BARBARA SOUTH COAST...SO LEFT HIGH WIND WATCH IN PLACE AND WILL LET MORNING SHIFT MAKE THE DECISION TO UPGRADE TO A WARNING. AS FAR AS THE LA/VTU COUNTY MOUNTAINS GO THIS MORNING...A BIT OF A MYSTERY WHY STRONGER WIND GUSTS ARE NOT OCCURRING WITH A STRONG NORTHERLY SFC GRADIENT IN PLACE. THERMAL ADVECTION IS NOT AN ISSUE AT THIS TIME...WHICH COULD BE PART OF THE REASON WHY WINDS HAVE NOT TRANSPORTED DOWN TO THE SURFACE YET. TEMPS WILL CONTINUE TO WARM UP TODAY. CURRENT PROFILE DATA FOR LAX AND SIMI ARE SHOWING DECENT WARMING FROM 24-HOURS AGO. THE CENTRAL COAST SHOULD WARM UP NICELY AS OFFSHORE FLOW SHOULD PERSIST. HOWEVER...SOME STRATUS HAS MOVED DOWN THE COAST FROM MONTEREY COUNTY. NOT EXPECTING TO PUSH INLAND WITH THIS OFFSHORE FLOW...BUT TEMPS COULD VARY ALONG THE IMMEDIATE COAST IF LOW CLOUDS DO COME ASHORE. EXPECT THE LA/VTU/SBA COUNTIES TO WARM UP INTO THE 80S AND LOWER 90S AT WARMEST LOCATIONS. MODELS CONTINUE TO SHOW STRONG WINDS ACROSS THE SBA COUNTY MOUNTAINS ONCE AGAIN TONIGHT INTO FRIDAY MORNING. WITH NORTHERLY WINDS BEGINNING TO SHIFT TO THE NORTHEAST FRIDAY...TEMPS SHOULD BE IN THE MID 90S AND SANTA ANA WINDS WILL BEGIN TO DEVELOP ACROSS THE MOUNTAINS AND WIND PRONE VALLEY LOCATIONS BY FRI AFTERNOON. WITH WARM TEMPS ALREADY IN PLACE AND THICKNESS LVLS CLIMBING A BIT...MANY AREAS SHOULD BE IN THE UPPER 80S TO MID 90S...INCLUDING THE IMMEDIATE COASTAL AREAS. MODEL GUIDANCE HAS COOLED TEMPS A BIT...AND USUALLY UNDERDOES THE TEMPS WITH THESE CONDITIONS. THE LATEST NAM-WRF NOW INDICATES A DECENT OFFSHORE LAX-DAG GRADIENT FOR FRIDAY NIGHT INTO SAT MORNING NEAR -7.5MB. SOME COLD AIR ADVECTION AND DECENT UPPER AIR SUPPORT WILL COME IN-LINE TO STRENGTHEN THE SANTA ANA WINDS FRIDAY NIGHT THROUGH SATURDAY MORNING. EXPECT NE WINDS 25 TO 40 MPH WITH GUSTS TO 55 MPH...AND SOME ISOLATED GUSTS TO 65 MPH POSSIBLE IN THE USUAL WINDIEST LOCATIONS. WIND ADVISORIES WILL DEFINITELY BE NEEDED FOR THE LA/VTU COUNTY VALLEYS AND WIND PRONE COASTAL AREAS BY FRIDAY EVENING...EXCLUDING THE SAN GABRIEL VALLEY. HIGH WIND WATCHES MIGHT NEED TO BE ISSUED FOR THE LA/VTU COUNTY MOUNTAINS AS WELL FOR FRIDAY EVENING THROUGH SAT AFTERNOON AS WELL. FOR SAT...GUSTY NE WINDS WILL CONTINUE THROUGH THE EARLY AFTERNOON HOURS...THEN DIMINISH SOME. WITH THE RELATIVE COLD AIR ADVECTION...TEMPS COULD LOWER A DEGREE OR TWO ACROSS THE ANTELOPE VALLEY...SANTA CLARITA AND POSSIBLY THE LA/VTU COUNTY VALLEYS...BUT WITH COMPRESSIONAL HEATING...COASTAL AREAS SHOULD REMAIN SIMILAR TO FRIDAY. .LONG TERM...(SUN-WED) ALTHOUGH OFFSHORE WINDS WILL BE MUCH LIGHTER ON SUNDAY...TEMPS WILL CONTINUE TO REACH THE LOWER 90S IN WARMEST LOCATIONS. BOTH GFS AND ECMWF AGREE THAT BROAD TROF OVER THE ERN PAC WILL HELP FLATTEN THE RIDGE. THIS WILL HELP TO BRING IN THE ONSHORE FLOW BY MON AFTERNOON AND SOME COOLING...BUT STILL TEMPS SHOULD REMAIN ABOVE NORMAL. MORE COOLING TUE AND WED AS HEIGHTS AND THICKNESS LVLS LOWER. COULD BE SOME STRATUS RETURNING BY EARLY NEXT WEEK ACROSS THE IMMEDIATE COASTAL AREAS...BUT DID NOT MAKE ANY CHANGES TO GRIDS AT THIS TIME. && .AVIATION...13/1215Z. VFR CONDS EXPECTED THROUGH THE PERIOD FOR ALL TAF SITES. LOW LEVEL NORTHERLY FLOW MAY PRODUCE SOME TURBULENCE/LLWS AT KSBA...KBUR AND KVNY. KLAX...HIGH CONFIDENCE IN VFR CONDS THROUGH THE PERIOD. THERE IS A SLIGHT CHANCE OF EAST WINDS AROUND 6 KNOTS THROUGH 16Z THIS MORNING. KBUR...HIGH CONFIDENCE IN VFR CONDS THROUGH THE PERIOD. CHANCE FOR LLWS THIS EVENING AND OVERNIGHT. && .LOX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING (SEE LAXNPWLOX). HIGH WIND WATCH (SEE LAXNPWLOX). FIRE WEATHER WATCH (SEE LAXRFWLOX). WIND ADVISORY (SEE LAXNPWLOX). SMALL CRAFT ADVISORY (SEE LAXMWWLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). && PUBLIC...KAPLAN AVIATION...THOMPSON WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Nov 13, 6:00 AM PST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PST THU NOV 13 2008 CAZ034>041-044>046-051>054-059-087-088-547-548-141400- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 600 AM PST THU NOV 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY GUSTY NORTH WINDS WILL AFFECT THE SANTA BARBARA COUNTY MOUNTAINS AND SOUTH COAST TODAY AND TONIGHT. THE STRONGEST WINDS SHOULD OCCUR IN THE VICINITY OF MONTECITO...AND THROUGH I-5 CORRIDOR. * HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY GUSTY NORTH WINDS WILL SHIFT TO A MORE NORTHEASTERLY DIRECTION BY FRIDAY MORNING THROUGH SATURDAY...SHIFTING THE FOCUS OF THE STRONGEST WINDS INTO THE MOUNTAINS AND VALLEYS OF LOS ANGELES AND VENTURA COUNTIES...WITH GUSTY WINDS POSSIBLE IN THE COASTAL AREAS AND NEARBY WATERS INCLUDING THE CHANNEL ISLANDS AND SANTA CATALINA ISLAND. THE EXTENDED PERIOD OF VERY WARM AND VERY DRY WEATHER THURSDAY THROUGH SUNDAY...WITH GUSTY WINDS AT TIMES...WILL INCREASE THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS LATER THIS WEEK...AND FIRE WEATHER WATCHES HAVE BEEN ISSUED. * FIRE WEATHER WATCH.........SEE WWUS86 KLOX - RFWLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KAPLAN
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 13, 3:07 AM PST | Wind Advisory | LOX | 6 hr | |
| Nov 13, 9:14 AM PST | High Wind Warning | LOX | 21 hr | |
| Nov 13, 2:04 PM PST | High Wind Warning | LOX | Los Angeles | 48 hr |
| Nov 13, 2:04 PM PST | Wind Advisory | LOX | Los Angeles | 67 hr |
Nearby
Red Flag Warnings in California, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.